Public alert issued after fentanyl found in cocaine on P.E.I.
Police confirmed presence of fentanyl in seized cocaine
P.E.I.'s Department of Health and Wellness has issued a public alert warning that fentanyl was recently found in cocaine on the Island.
The province says Charlottetown police confirmed the presence of fentanyl, a powerful opioid, in cocaine that was seized last week.
The province noted fentanyl has caused accidental overdoses and death in individuals who consume street drugs.
No confirmed deaths
Dr. Heather Morrison, P.E.I.'s chief public health officer, said there have been no confirmed deaths on P.E.I. linked to this fentanyl seizure. She said, with help from police and the trauma registry, any overdoses would be reported to her office on a weekly basis for monitoring.
"Any deaths would be investigated by the coroner's office and then once an autopsy is complete and confirmed then they would let us know," she said.
Fentanyl also seized last summer
Last summer, RCMP on P.E.I. seized thousands of fake pain killers containing fentanyl in two separate seizures, but the Health Department did not issue a public alert at that time.
"One of the things that has happened since that time is that we've really worked on an opioid action plan and how we respond and having a rapid response protocol in place so that if we start hearing about fentanyl in street drugs we can try to let folks know in an appropriate way," Morrison said.
Morrison said it's important Islanders understand the serious risks they are taking when they choose to use street drugs.
"We are asking anyone who is going to consume street drugs — not only opioids, but any drug in pill or powdered form — to take steps to reduce the risks, including carrying naloxone and informing others who may use drugs that naloxone is available."
The province made these recommendations to reduce the risk of overdose:
- Don't use alone.
- Know your tolerance.
- Have a naloxone kit with you, and know how to use it.
- Start with a small amount to check the strength.
- Do not take opioids with alcohol or other drugs (unless prescribed by your doctor).
In case of overdose
The province said that anyone who suspects an overdose should call 911 immediately.
Signs of opioid overdose include slow, shallow breathing or no breathing, severe sleepiness or if the person is not responsive.
Naloxone, a medication that can temporarily reverse an opioid overdose, is available in the following places:
- Needle Exchange Programs across the Island.
- Provincial Addictions Treatment Facility.
- Queen Street Recovery Clinic.
- Montague/Souris Community Mental Health and Addictions.
- Provincial Corrections Centre.
- UPEI campus security.
The province also noted that hospitals, emergency departments, provincial correctional facilities, opioid replacement clinics, EMS and police are all equipped with naloxone, and that a kit can be purchased at most Island pharmacies.
More P.E.I. news
With files from CBC News:Compass